A 50-year-old woman presents with a 5-day history of progressive, painful rash involving her face, trunk, extremities, nasal tip, and ears, in addition to fever and arthralgia. She admits to a history of polysubstance use and states that her last use was a week prior to symptom onset. She denies a history of autoimmune disease or recent travel. Examination reveals retiform purpura with areas of necrosis and bullae formation. Urine toxicology screening is positive for cocaine, and laboratory findings include leukopenia and an elevated erythrocyte sedimentation rate (70 mm/h).
Submit your diagnosis to see full explanation.
Levamisole-induced vasculitis (LIV) is due to abuse of cocaine adulterated with levamisole; it is a significant public health issue that results in classic cutaneous, laboratory, and histologic findings. An imidazothiazole derivative previously used as an immunomodulatory drug to treat cancer and collagen vascular disease, levamisole was banned by the US Food and Drug Administration in 1998 due to severe adverse effects, including agranulocytosis and reversible cutaneous vasculitis, but it remains available as a veterinary anthelmintic agent.1-3 Due to its physical similarity to cocaine and its ability to enhance neurostimulatory effects, levamisole has been used as a cutting agent in cocaine.2-4 The US Drug Enforcement Agency recently estimated that 69% of cocaine reaching the United States is adulterated with levamisole and more than three-quarters of cocaine users tested positive for levamisole.3 The increasing rate of levamisole adulteration is associated with growing numbers of antineutrophil cytoplasmic antibody (ANCA) vasculitis.4,5
LIV occurs more commonly in women, with a mean age of presentation of 44 years, and is more common in people with the human leukocyte antigen B27 subtype and preexisting rheumatic disease.5,6 Classic cutaneous findings include a tender retiform purpuric rash involving the ears, extremities, trunk, nasal tip, and skin overlying the zygomatic arch.4,5,7 Hemorrhagic bullae are accompanied by subsequent skin sloughing. Lesions of the ear and digits can self-amputate.3,5 Cutaneous lesions resolve spontaneously within a few weeks of drug cessation but can recur upon subsequent exposures.3 Constitutional symptoms include arthralgia, fever, fatigue, night sweats, and weight loss.4,7 Although the pathogenesis of LIV remains unclear, it is thought to be immune-mediated because several immunoglobulins and C3 complexes are seen in immunofluorescence studies of skin lesions.3,5
LIV is a diagnosis of exclusion and relies on a combination of clinical, laboratory, and histologic findings. Patients are screened for cocaine use through urine enzyme immunoassays detecting cocaine metabolites.5 Levamisole can be detected in the serum or urine through the use of gas or liquid chromatography-tandem mass spectrometry; however, this is often impractical due to its short plasma half-life and the fact that the technique is often inaccessible.4 Therefore, other biomarkers have been proposed as alternatives to support the diagnosis. Unlike other vasculitides, LIV is associated with elevation of multiple ANCA, including both cytoplasmic ANCA (c-ANCA) and perinuclear ANCA (p-ANCA) and antibodies to antihuman neutrophil elastase (anti-HNE), lactoferrin, and cathepsin G.3-5,7 Elevation of antinuclear antibodies, proteinase 3, double-stranded DNA, and lupus anticoagulant are also common, and these elevations resolve following drug withdrawal.2,3,7 Characteristic hematologic changes, including leukopenia, agranulocytosis, and neutropenia, also help differentiate LIV from drug-induced ANCA-associated vasculitis and pure cocaine-linked rheumatologic disease.3,5,7 Biopsy of skin lesions classically reveals microvascular fibrin thrombi and leukocytoclastic vasculitis involving the small vessels of the superficial and deep dermis.3,5,7 Fibrinoid necrosis of the vessel wall often extends into adjacent perivascular connective tissue and is accompanied by extravasated erythrocytes, leukocytoclastic debris, and angiocentric inflammation.5,7
As the use of levamisole-adulterated cocaine continues to increase, LIV should be considered in patients presenting with a combination of retiform purpura, arthritic symptoms, leukopenia, ANCA positivity, and a history of cocaine use. However, LIV remains a diagnosis of exclusion and requires ruling out infections and other idiopathic vasculitides. The differential diagnosis includes ANCA-associated vasculitides (granulomatosis with polyangiitis, microscopic polyangiitis, Churg-Strauss syndrome), which are only associated with elevation of one ANCA; disseminated intravascular coagulation, which is associated with diffuse bleeding and high levels of fibrin degradation products; warfarin-induced skin necrosis, which occurs due to an acquired protein C deficiency following treatment with an anti-vitamin K anticoagulant; thrombocytopenic disorders (heparin-induced thrombocytopenia, idiopathic thrombocytopenic purpura), which are associated with low platelet counts; and tick-borne diseases, including Lyme disease, which is associated with migrating targetoid lesions.3-5,8
Treatment of LIV includes supportive care and counseling for cocaine cessation.4 Although the use of systemic corticosteroids has been reported, lack of firm evidence of the efficacy of corticosteroid administration and the fact that administration may cause dangerous side effects leads some clinicians to reserve systemic corticosteroids for the management of persistent cases not responding to supportive therapies alone.1,3,8 In patients who demonstrate evidence of infection, granulocyte colony-stimulating factor is used to treat agranulocytosis.8
In this case, the patient was transferred to the burn unit where she received surgical debridement of the necrotic tissue, skin grafting, and appropriate supportive therapy. She recovered well over the next few weeks and was counseled on abstaining from cocaine use.
Melinda Liu, BA, is a medical student and Maura Holcomb, MD, is a dermatology resident at Baylor College of Medicine in Houston.
- Hahn E, Bogoch II. Levamisole-induced vasculitis in a cocaine user. J Rheumatol. 2015;42(10):1924-1925.
- Garg L, Gupta S, Swami A, Zhang P. Levamisole/cocaine-induced systemic vasculitis and immune complex glomerulonephritis. Case Rep Nephrol. 2015;2015:372413.
- Patnaik S, Balderia P, Vanchhawng L, et al. Is levamisole-induced vasculitis a relegated diagnostic possibility? A case report and review of literature. Am J Case Rep. 2015;16:658-662.
- Baptiste GG, Alexopoulos AS, Masud T, Bonsall JM. Systemic levamisole-induced vasculitis in a cocaine user without cutaneous findings: a consideration in diagnosis. Case Rep Med. 2015;2015:547023.
- Roberts JA, Chévez-Barrios P. Levamisole-induced vasculitis: a characteristic cutaneous vasculitis associated with levamisole-adulterated cocaine. Arch Pathol Lab Med. 2015;139(8):1058-1061.
- Gaertner EM, Switlyk SA. Dermatologic complications from levamisole-contaminated cocaine: a case report and review of the literature. Cutis. 2014;93(2):102-106.
- Nolan AL, Jen KY. Pathologic manifestations of levamisole-adulterated cocaine exposure. Diagn Pathol. 2015;10:48.
- Lawrence LA, Jiron JL, Lin HS, Folbe AJ. Levamisole-adulterated cocaine-induced skin necrosis of nose, ears, and extremities: case report. Allergy Rhinol (Providence). 2014;5(3):132-136.